November 18, 2009
Suzanne Fournier, Vancouver Province
A Chilliwack man who died after being Tasered by RCMP was taken to hospital in handcuffs facedown, contrary to B.C. Ambulance Service policy, an inquest heard Wednesday.
Although Robert Knipstrom had been pepper-sprayed, Tasered and "beaten on the head by a metal police baton" his "chief complaint was shortness of breath," paramedic Rick Simon told a coroner's inquest Wednesday morning.
Simon admitted the 36-year-old was not turned onto his back until he began to turn blue in the face in a hospital emergency ward.
The inquest heard that when Simon arrived at the EZE Rent-it Centre in Chilliwack on Nov. 19, 2007, he had difficulty communicating with Knipstrom, who was thrashing around violently and shouting.
Simon admitted to lawyer Rodrick MacKenzie that it is B.C. Ambulance Service policy never to transport a restrained patient facedown and to warn police that the position can cause difficulty breathing or even be fatal.
But Simon said he decided to get Knipstrom into an ambulance and to hospital as quickly as possible because the man was so agitated.
Knipstrom developed a fear of Tasers after an RCMP officer used the weapon on him six months earlier.
Simon said he was concerned that turning Knipstrom onto his back could cause more injuries if he was dropped.
The paramedic and two RCMP officers stayed with Knipstrom at Chilliwack General Hospital, where he waited for 27 minutes to be seen by medical staff.
At 4:28 p.m. Simon and the officers noticed Knipstrom's face turning blue. Nurses and doctors rushed in to try to revive Knipstrom, who regained a heartbeat at 4:55 p.m., but never regained consciousness.
He was later transported to Surrey Memorial Hospital when his kidneys began to fail and died there five days later.
Earlier Wednesday, toxicologist Dr. Walter Martz said Knipstrom's blood had traces of the drug ecstasy.
He told the inquiry the drug can cause "psychosis, paranoia and rapidly changing behaviour."
Martz said Knipstrom had no alcohol, prescription drugs or opiates in his system but had tiny traces of cannabis and possibly cocaine, which could have been consistent with casual contact with someone who used the drugs.
WELCOME to TRUTH ... not TASERS
Wednesday, November 18, 2009
November 18, 2009